Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Dodge City, KS

April 24, 2025Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this flash flood warning at Apr 24, 2025, 7:00 PM CDT for Clark County, Comanche County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 7:00 PM CDT (00:00 UTC)
Expired
Apr 24, 2025, 11:01 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

097 
WGUS53 KDDC 250000
FFWDDC
KSC025-033-250600-
/O.NEW.KDDC.FF.W.0002.250425T0000Z-250425T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
700 PM CDT Thu Apr 24 2025

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Southwestern Comanche County in south central Kansas...
  Southeastern Clark County in southwestern Kansas...

* Until 100 AM CDT.

* At 700 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Comanche and Southeastern Clark 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3708 9957 3705 9952 3700 9946 3700 9948
      3700 9954 3700 9955 3700 9962 3700 9965
      3700 9966 3700 9968 3700 9977 3707 9969

FLASH FLOOD...RADAR INDICATED

$$

BURGERT
1 follow-up statement
942 
WGUS73 KDDC 250401
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
1101 PM CDT Thu Apr 24 2025

KSC025-033-250411-
/O.CAN.KDDC.FF.W.0002.000000T0000Z-250425T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KS-Comanche KS-
1101 PM CDT Thu Apr 24 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN COMANCHE AND 
SOUTHEASTERN CLARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3700 9966 3700 9968 3700 9977 3707 9969
      3708 9957 3705 9952 3700 9946 3700 9965

$$

BURGERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 6:25 PM CDT, 35 minutes earlier. Its key messages:

  • There is a 50-70% chance for strong to severe thunderstorms tonight.
  • Unseasonably cool temperatures expected Friday.
Area forecast discussion, Apr 24, 6:25 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
625 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- There is a 50-70% chance for strong to severe thunderstorms
  tonight.

- Unseasonably cool temperatures expected Friday.

&&

.UPDATE...
Issued at 625 PM CDT Thu Apr 24 2025

**MESOSCALE DISCUSSION**

23z surface observations show an outflow boundary just north of the
highway 50 corridor with dewpoints to the south of the boundary
still in the mid to upper 50s.  The most prominent storms continue
to be the supercells along the Kansas-Oklahoma border mainly in
Clark county where reports of golfball sized hail have been
recorded.  0-6 km shear values have increased to around 30 kts and
MUCAPE values are around 2000 J/kg.  Hodograph soundings indicate
good lower level shear with slight backing in the mid levels which
would suggest hail sizes should not reach larger than tennis balls
at this point.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Apr 24 2025

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains. Near the surface, an area of low pressure
remains anchored in extreme southeast Colorado with an attendant
frontal boundary extending northeast through western Kansas.

Thunderstorm chances (50-70%) pick up again late this
afternoon/early evening with a similar setup to yesterday as the
SREF indicates a weak/compact upper level shortwave perturbation
ejecting northeast out of the Southern Rockies into the Western High
Plains early in the period. Meanwhile, a larger scale upper level
shortwave trough swinging east through the Upper Midwest into the
Great Lakes Region will help nudge the aforementioned frontal
boundary southward across southwest Kansas into northern Oklahoma
later this evening/overnight. Near the surface, a prevailing
southeasterly upslope flow will reinforce a moist airmass across
central/southwest Kansas with surface dewpoints holding generally in
the mid/upper 50s(F) to the lower 60s(F), supporting reasonable
instability with MUCAPE values upward of 1500 to 2000 J/kg. With
sufficient instability within a zone of steepening mid-level lapse
rates thunderstorm development is expected this afternoon as H5
vort maxima begin to kick out across the Western and Southern
High Plains, interacting with a dryline attendant to the surface
low in southeast Colorado and subsequent stalled boundary in
western Kansas as suggest by CAMs, not to mention any remnant
outflow boundaries from lingering morning convection. The focus
for storm development then shifts southward toward the Oklahoma
border through the evening hours in conjunction with the quasi-
stationary boundary beginning to shift south. The best chance
for storm development is expected to be across central/south
central Kansas and eastern portions of southwest Kansas where
the HREF shows a 30-50% probability of 6-hr QPF exceeding 0.25
of an inch by late this evening with storms potentially lingering
well into Friday morning.

Increased rain chances (60-80%) return Friday night/early Saturday
as medium range ensembles indicate a southwesterly flow aloft
returning across the Western High Plains in wake of a ridge axis
shifting east into the Central Plains. Departing surface high
pressure through the Upper Midwest will set up a east-southeasterly
upslope flow across the high plains of eastern Colorado/western
Kansas with a projected frontal boundary extending generally across
the Texas Panhandle northwest into southeast Colorado. With
sufficient moisture return providing increased instability, diurnally
driven thunderstorm development is expected in vicinity of the
frontal boundary with storms then spreading northeast into southwest
Kansas late Friday night into Saturday morning. This is supported
by the latest NBM painting a widespread 20-30% probability for
12-hr QPF exceeding 0.25 of an inch by early Saturday afternoon.

Near seasonal temperatures are forecast tonight as a weak frontal
boundary sinks slowly south through west central Kansas and portions
of southwest/central Kansas by daybreak Friday. With the HREF
indicating a 40-60% probability of temperatures dropping below 50F
in west central Kansas to a 20-40% probability of falling below 55F
in south central Kansas, look for lows in the upper 40s(F) to the
mid-50s(F). Unseasonably cool temperatures are likely Friday as
cooler air filters into western Kansas behind a cold front dropping
south into the Texas Panhandle/western Oklahoma, lowering H85
temperatures down to near 5C in extreme southwest Kansas to around
12C in south central Kansas. The HREF shows a 40-60% probability of
temperatures climbing above 55F out near the Colorado border to a
90% probability of temperatures nudging above 60F in south central
Kansas, so look for afternoon highs only up into the 50s(F) out west
to the lower 60s(F) farther east, especially if expected early
morning low level stratus lingers. A warming trend is then expected
through the weekend as departing surface high pressure returns a
southerly flow to western Kansas.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 605 PM CDT Thu Apr 24 2025

Scattered afternoon convection will increase in coverage across
southwest Kansas through 04z as a surface boundary, currently
near Hays and between Garden City and Dodge City, moves south
toward the Oklahoma border. Southeasterly winds at 10 to 15
knots will shift to the northeast once the boundary moves
south. Based on the latest short term models, there is a greater
than 70% chance that ceilings will fall below 1000 feet AGL
once this surface boundary passes between 06z and 12z Friday.
Once these low clouds spread into the terminal area, they are
expected to persist through 18Z Friday, with a gradual
improvement to MVFR category between 18Z Friday and 00Z
Saturday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Tatro
DISCUSSION...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 24, 4:45 AM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Thu Apr 24 2025

KSZ030-031-043>046-061>066-074>081-084>090-250945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Thu Apr 24 2025 /345 AM MDT Thu Apr 24 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of severe thunderstorms this afternoon and
evening across southwest Kansas. Very large hail is the primary
concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance of severe thunderstorms Sunday evening
across western Kansas.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening,
especially along the southern tier of southwest Kansas.

In the hours before

Local storm report, Apr 24, 5:33 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
533 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             12 S Sitka              37.00N 99.65W
04/24/2025  M1.50 Inch       Clark              KS   Public

&&

RCB
Local storm report, Apr 24, 5:37 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
537 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             12 S Sitka              37.00N 99.65W
04/24/2025  E1.00 Inch       Clark              KS   Public

&&

RCB
Special weather statement, Apr 24, 5:47 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
547 PM CDT Thu Apr 24 2025

KSZ063-077-242330-
Gray KS-Finney KS-
547 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES THROUGH 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
the Garden City Airport, moving northeast at 15 mph. Another strong
thunderstorm was located 8 miles north of the Garden City Airport,
also moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Pierceville around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3782 10069 3787 10084 3825 10064 3814 10044
      3790 10044
TIME...MOT...LOC 2247Z 232DEG 12KT 3787 10074

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

UMSCHEID
Local storm report, Apr 24, 5:55 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
555 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             9 NW Englewood          37.14N 100.08W
04/24/2025  E1.75 Inch       Clark              KS   Public

&&
Special weather statement, Apr 24, 6:28 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
628 PM CDT Thu Apr 24 2025

KSZ045-063-064-250000-
Finney KS-Hodgeman KS-Ness KS-
628 PM CDT Thu Apr 24 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...
SOUTHWESTERN NESS AND WESTERN HODGEMAN COUNTIES THROUGH 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from 8 miles east of Kalvesta to 15 miles west
southwest of Ness City, with the individual storms moving northeast
at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness and western Hodgeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Kansas.

&&

LAT...LON 3799 9989 3792 10021 3796 10023 3800 10023
      3800 10025 3822 10037 3826 10024 3850 10021
      3853 9979
TIME...MOT...LOC 2327Z 242DEG 15KT 3801 10013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

UMSCHEID
Special weather statement, Apr 24, 6:46 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
646 PM CDT Thu Apr 24 2025

KSZ045-064-065-079-250015-
Hodgeman KS-Pawnee KS-Ness KS-Edwards KS-
646 PM CDT Thu Apr 24 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NESS...EASTERN
HODGEMAN...SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS COUNTIES
THROUGH 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Gray, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Ness,
eastern Hodgeman, southwestern Pawnee and northwestern Edwards
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, southwestern and west central Kansas.

&&

LAT...LON 3793 9947 3800 9990 3837 9982 3817 9909
TIME...MOT...LOC 2345Z 234DEG 18KT 3807 9959

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark21 min
Apr 24, 7:06 PM CDTSevere Thunderstorm WarningDDCHodgeman39 min
Apr 24, 7:21 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Hodgeman39 min
Apr 24, 7:32 PM CDTSpecial Weather StatementDDCEdwards43 min
Apr 24, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee49 min
Apr 24, 7:46 PM CDTSpecial Weather StatementDDCClark29 min
Apr 24, 7:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman51 min
Apr 24, 8:20 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego40 min
Apr 24, 8:37 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa20 min
Apr 24, 8:47 PM CDTSpecial Weather StatementDDCEllis28 min
Apr 24, 9:07 PM CDTSpecial Weather StatementDDCTrego38 min
Apr 24, 9:12 PM CDTSpecial Weather StatementDDCEllis48 min
Apr 24, 9:19 PM CDTSevere Thunderstorm WarningDDCNess, Trego56 min
Apr 24, 9:39 PM CDTSpecial Weather StatementDDCHodgeman51 min
Apr 24, 9:53 PM CDTSpecial Weather StatementDDCTrego52 min
Apr 24, 10:10 PM CDTSpecial Weather StatementDDCTrego50 min
Apr 24, 10:43 PM CDTSpecial Weather StatementDDCEllis32 min
Apr 25, 12:58 AM CDTSpecial Weather StatementDDCHaskell32 min
Apr 25, 9:15 AM CDTDense Fog AdvisoryDDCClark, Finney, Ford, Grant, Gray, Haskell and 7 more4 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.